Alert archive / Colorado / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 133, NWS Pueblo, CO

July 18, 2022Las Animas County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at Jul 18, 2022, 2:36 PM MDT for Las Animas County, Colorado. It was in force for 41 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 18, 2022, 2:36 PM MDT (20:36 UTC)
Expired
Jul 18, 2022, 3:17 PM MDT
In force
41 min
Issued by
NWS Pueblo, CO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Las Animas County, CO

The radar

The Pueblo radar (KPUX), 145 km from the middle of the area, began a volume at 20:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 18, 2:46 PM MDTHAIL 1.252 Ssw Trinidad, CO

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 10 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 8.6 hours before the alert went out and 304 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 12:00Z on 2022-07-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 12:00Z on 2022-07-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -62 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4877 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
-62 m²/s²
0-3 km storm-relative helicity
6 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

732 
WUUS55 KPUB 182036
SVRPUB
COC071-182130-
/O.NEW.KPUB.SV.W.0133.220718T2036Z-220718T2130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Pueblo CO
236 PM MDT Mon Jul 18 2022

The National Weather Service in Pueblo has issued a

* Severe Thunderstorm Warning for...
  South central Las Animas County in southeastern Colorado...

* Until 330 PM MDT.

* At 236 PM MDT, a severe thunderstorm was located over Starkville,
  or over Trinidad, moving northeast at 15 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Trinidad, Starkville and Hoehne. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3710 10458 3713 10460 3722 10455 3730 10437
      3727 10431 3715 10431 3711 10440
TIME...MOT...LOC 2036Z 242DEG 14KT 3715 10453 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

CSS/Cohen
2 follow-up statements
342 
WWUS55 KPUB 182105
SVSPUB

Severe Weather Statement
National Weather Service Pueblo CO
305 PM MDT Mon Jul 18 2022

COC071-182130-
/O.CON.KPUB.SV.W.0133.000000T0000Z-220718T2130Z/
Las Animas CO-
305 PM MDT Mon Jul 18 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM MDT
FOR SOUTH CENTRAL LAS ANIMAS COUNTY...

At 304 PM MDT, a severe thunderstorm was located over Starkville, or
over Trinidad, moving east at 10 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Trinidad and Starkville. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3710 10453 3714 10455 3722 10449 3728 10433
      3727 10431 3715 10431 3711 10440
TIME...MOT...LOC 2104Z 258DEG 8KT 3713 10448 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

CSS/PGW
999 
WWUS55 KPUB 182117
SVSPUB

Severe Weather Statement
National Weather Service Pueblo CO
317 PM MDT Mon Jul 18 2022

COC071-182127-
/O.CAN.KPUB.SV.W.0133.000000T0000Z-220718T2130Z/
Las Animas CO-
317 PM MDT Mon Jul 18 2022

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL LAS ANIMAS
COUNTY IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.  However gusty winds are
still possible with this thunderstorm.

LAT...LON 3710 10453 3714 10455 3722 10449 3728 10433
      3727 10431 3715 10431 3711 10440
TIME...MOT...LOC 2112Z 242DEG 14KT 3715 10442 

$$

CSS/Cohen

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 18, 11:32 AM MDT, 3 hours 4 minutes earlier.

Area forecast discussion, Jul 18, 11:32 AM MDT, 3 hours 4 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
1132 AM MDT Mon Jul 18 2022

.SHORT TERM...(Today and tonight)
Issued at 343 AM MDT Mon Jul 18 2022

Key Messages:

1) Scattered afternoon and evening thunderstorms, initially over
the Mountains, spreading into the Plains.

2) Near record temperatures.

Currently...a few light rain shower continue along the Continental
Divide early this morning.  These should dissipate through sunrise.
Temperatures remain mild across the region, with upper 60s to lower
70 across the Plains and 50 over the San Luis Valley.  Winds are
generally light across the region.

Today...upper level high pressure will continue to spin over the
Desert Southwest through this afternoon, with westerly flow aloft
rounding the top of the high across Colorado.  An upper wave
currently located over western Colorado will track eastward through
this afternoon.  Expect showers and thunderstorms to develop by late
morning along the Continental Divide, and spread eastward into the
Pike Peak region by mid to late afternoon.  Models in good agreement
with the main focus for thunderstorm activity reaching from the La
Garita range, north into the Central Mountains, then eastward into
the Pikes Peak region.  Locally heavy rainfall, lightning and gusty
outflow winds will be the main thunderstorm risks.  The outflow
winds could become quite strong as storms move into the I-25
corridor.

Temperatures will be near records this afternoon across much of the
region.  Lower 100s are forecast across the Plains:  Colorado
Springs forecast 94, record 98; Pueblo forecast 104, record 105; and
Alamosa forecast 90, record 92.  If thunderstorms can hold off a bit
longer near Colorado Springs, the highs could be a couple degrees
warmer than currently forecast.

Tonight...the upper wave will continue to track south and east from
north central Colorado into western Kansas overnight.  Models vary
in handling an outflow boundary dropping south across the Plains
this evening, with most pushing it to near Highway 50 before washing
out overnight.  There are a few high-res models that keep the
outflow boundary moving south with thunderstorms developing along it
as it moves south.  For now, have isolated to scattered showers and
thunderstorms spreading east across the Plains this evening, with
the greatest concentration along Highway 50.  These storms should
dissipate by around midnight as the outflow boundary loses its punch
and the upper wave moves into Kansas.  Dry conditions will prevail
into Tuesday morning.  Overnight lows will continue to be mild with
upper 60s to lower 70s on the Plains, and 50s across the San Luis
Valley.  Mozley

.LONG TERM...(Tuesday through Sunday)
Issued at 343 AM MDT Mon Jul 18 2022

Key Messages:

1) Daily thunderstorms continue through the period especially over
the higher terrain, with storms periodically moving into the plains.

2) Above normal temperatures, hot conditions, will continue through
much of the period.

Continued above normal warmth early this week with 700mb temps
approaching 20C Tuesday, will support high temps well into the 90s
and 100s across the plains Tuesday afternoon. Thunderstorm
development expected again on Tuesday, as westerly flow ushers in
some weak mid level energy. Initial storms, with gusty winds and
brief heavy downpours, expected to push east off of the mountains
Tuesday afternoon into the evening. The stronger ascent spreading
overhead, along with some upslope component and weak instability,
could support a stronger storm or two along the I-25 corridor later
in the day. The main hazards on this day would be strong gusty
winds.

By the middle part of the week, the ridge does break down some with
slightly cooler air in place. This will lower temps, but with highs
still well into the 80s and upper 90s across most places. Low/Mid
level flow will turn easterly on Wednesday and should help support
higher coverage of storms into the I-25 corridor late in the day on
Wednesday. Another day with strong gusty winds is possible
Wednesday. Beyond this time frame, upper ridge builds back in place.
Above normal temperatures continue along with thunderstorm chances
across the higher terrain, which periodically spill into the I-25
corridor/plains.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1132 AM MDT Mon Jul 18 2022

KCOS, KPUB, and KALS: VFR conditions are expected over the next 24
hours. Winds will increase this afternoon and gusts to around 20
knots for all three TAF sites. Mid to high level clouds will also
increase during the day, before mid level clouds dissipate this
evening and high level clouds persist. Scattered thunderstorms are
expected to develop this afternoon, but precipitation cores directly
impacting a terminal site is low at this time. Main threats from
thunderstorms that pass over the sites will be lightning and gusty
winds to around 40 knots. It will be possible that the TAF sites are
impacted from outflow winds away from any precipitation cores during
the afternoon.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...MOZLEY
LONG TERM...RODRIGUEZ
AVIATION...SIMCOE
Hazardous weather outlook, Jul 18, 11:14 AM MDT, 3 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1114 AM MDT Mon Jul 18 2022

COZ058>089-093>099-191715-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1114 AM MDT Mon Jul 18 2022

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...This Afternoon and Tonight

Showers and thunderstorms will develop by late morning over the
Mountains, and spread east into the Interstate 25 corridor this
afternoon, and into the Plains this evening. Locally heavy
rainfall, lightning and outflow wind gusts to near 50 mph will be
possible, especially as storms move into the Plains.

Near record heat is expected across the Plains, with temperatures
exceeding 100 degrees in many locations. Take precautions to
avoid heat risks and stay hydrated.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Showers and thunderstorms are expected daily, initially over the
Mountains during the afternoon hours, then spreading east across
the Interstate 25 corridor and plains during the evening hours.
Locally heavy rainfall could lead to an elevated flash flood risk
on area burn scars. Gusty outflow winds may accompany storms that
move across the Plains. Hot temperatures will continue across the
region, with highs in the low 100 degrees across the plains
Tuesday.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will
be possible over portions of the region.

88/RODRIGUEZ

In the hours before

Special weather statement, Jul 18, 1:48 PM MDT, 48 minutes before
Special Weather Statement
National Weather Service Pueblo CO
148 PM MDT Mon Jul 18 2022

COZ088-182015-
Trinidad Vicinity/Western Las Animas County Below 7500 Ft CO-
148 PM MDT Mon Jul 18 2022

...A strong thunderstorm will impact portions of southwestern Las
Animas County through 215 PM MDT...

At 148 PM MDT, Doppler radar was tracking a strong thunderstorm near
Boncarbo, or near Trinidad, moving east at 10 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Trinidad.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3720 10470 3730 10467 3733 10441 3714 10444
TIME...MOT...LOC 1948Z 273DEG 8KT 3724 10459

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

CSS/PGW
Special weather statement, Jul 18, 2:24 PM MDT, 12 minutes before
Special Weather Statement
National Weather Service Pueblo CO
224 PM MDT Mon Jul 18 2022

COZ074-088-182100-
Southern Sangre De Cristo Mountains Between 7500 and 11000 Ft CO-
Trinidad Vicinity/Western Las Animas County Below 7500 Ft CO-
224 PM MDT Mon Jul 18 2022

...Cluster of Strong thunderstorms will impact portions of south
central Las Animas County through 300 PM MDT...

At 223 PM MDT, Doppler radar was tracking a cluster of strong
thunderstorms along a line extending from Hoehne to 6 miles east of
Trinidad to near Raton Pass. Movement was east at 15 mph.

HAZARD...Wind gusts of 50 to 55 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Trinidad, Cokedale, Starkville, Hoehne and Raton Pass.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3700 10465 3719 10464 3737 10448 3731 10427
      3712 10425 3699 10437 3699 10463
TIME...MOT...LOC 2023Z 284DEG 14KT 3729 10439 3716 10439 3704 10450

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH

CSS/Cohen

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 18, 1:48 PM MDTSpecial Weather StatementPUBLas Animas27 min
Jul 18, 2:24 PM MDTSpecial Weather StatementPUBLas Animas36 min
Jul 18, 2:59 PM MDTSpecial Weather StatementPUBEl Paso46 min
Jul 18, 3:14 PM MDTSpecial Weather StatementPUBTeller46 min
Jul 18, 3:19 PM MDTSpecial Weather StatementPUBSaguache41 min
Jul 18, 3:26 PM MDTSpecial Weather StatementPUBEl Paso49 min
Jul 18, 3:32 PM MDTSpecial Weather StatementPUBEl Paso43 min
Jul 18, 3:49 PM MDTSpecial Weather StatementPUBEl Paso41 min
Jul 18, 3:56 PM MDTSpecial Weather StatementPUBSaguache49 min
Jul 18, 4:06 PM MDTSevere Thunderstorm WarningPUBEl Paso, Pueblo69 min
Jul 18, 4:58 PM MDTSpecial Weather StatementPUBPueblo47 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.